The risk of pain is serious enough that the FDA added a new “Warning and Precaution” to the labels of all drugs in this class. These include sitagliptin, saxagliptin, linagliptin, and alogliptin. The FDA issues warning about type 2 diabetes drugs and joint pain, stating that the pain may be severe and disabling.
The FDA issues warning about type 2 diabetes drugs and joint pain, stating that the pain may be severe and disabling. The drugs included in the warning are all from the drug class dipeptidyl peptidase-4 (DPP-4) inhibitors. The risk is serious enough that the FDA added a new “Warning and Precaution” to the labels of all drugs in this class. These include sitagliptin, saxagliptin, linagliptin, and alogliptin.
DPP-4 inhibitors are oral medications used in conjunction with diet and exercise to lower blood sugar levels in adults living with type 2 diabetes. They can be prescribed as single-ingredient drugs or in combination with other medicines used to treat diabetes, such as metformin (see Table 1 below).
Searching the available medical literature and the FDA Adverse Event Reporting System (FAERS) database resulted in the identification of several cases of severe joint pain linked to DPP-4 inhibitor use. Symptoms started as early as the first dose up to years after that dose. Discontinuing the DPP-4 inhibitor typically relieved all related pain within a month. However, some patients experienced severe joint pain again after restarting the same drug or a different DPP-4 inhibitor.
The FDA is encouraging all health care professionals and patients to report any side effects connect to DPP-4 inhibitor use. Reports can be made to the FDA MedWatch program by either:
- Completing and submitting the report Online.
- Downloading form or calling 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form
- Submitting by fax to 1-800-FDA-0178.
The FDA warns:
“Patients should not stop taking their DPP-4 inhibitor medicine, but should contact their health care professional right away if they experience severe and persistent joint pain. Health care professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate.”